Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 22, 2020, 7:55 PM CDT for Lancaster County, Nebraska. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 7:55 PM CDT (00:55 UTC)
- Expired
- May 23, 2020, 12:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 62 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:17 PM CDT | FLASH FLOOD | 4 Nnw Roca, NE | WATER OVER HIGHWAY 77 AND ROKEBY ROAD IN SOUTH LINCOLN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
268
WGUS53 KOAX 230055
FFWOAX
NEC109-230545-
/O.NEW.KOAX.FF.W.0001.200523T0055Z-200523T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
755 PM CDT Fri May 22 2020
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Central Lancaster County in southeastern Nebraska...
* Until 1245 AM CDT.
* At 752 PM CDT, the public reported thunderstorms producing very
heavy rain across the Lincoln area. Up to two inches of rain have
already fallen and more rain is on the way. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lincoln.
Additional rainfall amounts of 1 to 3 inches are possible in the
Lincoln area. These storms have a history of producing very heavy
rainfall and more rain may move into Lincoln the next few hours.
Please don't drive anywhere in Lincoln the next few hours until the
rain moves out.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4091 9657 4073 9652 4066 9664 4070 9678
4090 9683
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
PEARSON2 follow-up statements
956
WGUS73 KOAX 230138
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
838 PM CDT Fri May 22 2020
NEC109-230545-
/O.CON.KOAX.FF.W.0001.000000T0000Z-200523T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-
838 PM CDT Fri May 22 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CENTRAL LANCASTER COUNTY...
At 833 PM CDT, the public reported thunderstorms producing heavy rain
in Lincoln. Up to two to three inches of rain has already fallen.
Flash flooding is ongoing with water reported over Highway 77 in
South Lincoln. Another push of heavy rain will move into Lincoln
shortly from the east. Of most concern is South Lincoln where the
most rain has already fallen. It is best to stay off the roads until
the rain has passed, which may not be for another 2 to 3 hours.
HAZARD...Flash flooding caused by thunderstorms with very heavy rain.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Lincoln.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4091 9657 4073 9652 4066 9664 4070 9678
4090 9683
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
PEARSON634
WGUS73 KOAX 230537
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1237 AM CDT Sat May 23 2020
NEC109-230545-
/O.EXP.KOAX.FF.W.0001.000000T0000Z-200523T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-
1237 AM CDT Sat May 23 2020
...THE FLASH FLOOD WARNING FOR CENTRAL LANCASTER COUNTY WILL EXPIRE
AT 1245 AM CDT...
The heavy rain has mostly ended. The threat of flash flooding has
decreased. Stream flooding will still be possible, especially for
the southern parts of Lancaster county, including Salt Creek around
Roca. Do not drive into flooded areas. Heed any remaining road
closure signs.
LAT...LON 4091 9657 4073 9652 4066 9664 4070 9678
4090 9683
$$
MILLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:38 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 22, 6:38 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 638 PM CDT Fri May 22 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 340 PM CDT Fri May 22 2020 Main focus in the near term is compact MCV-enhanced upper level low tracking northeast across the region during the next 12 hours. Low taking on a dual centroid structure, with one center moving into southwest CWA presently, and the other in north central Kansas. Edge of cold core moving into southwest portions of CWA, but enough cirrus to inhibit diabatic effects so far. Based on trends in central Kansas, closer to probably true H5 low center, expect some clearing of clouds in the east to southeast quadrant of main upper low as it moves into the area. Bulk shear looks rather anemic, though increase to about 35kts late this enough. There may be just enough diabatic heating to aid with stretching and to produce isolated funnels even a landspout. SPC update to marginal risk is appropriate, though development very conditional. Hail also a possibility. Additional risk of heavy rainfall exists, as upper low continues to tap moisture stream from southeast U.S. Persistent moisture influx apparent through 03-06 utc Saturday, with PW about 150% of normals. Given rainfall reports exceeding 3 inches in portions of south central Nebraska, isolated heavy rainfall focused in a narrow band is possible. FFG in the 1.5 to 3.0 range in general, there is potential for isolated flash flooding. Due to the conditional nature, not enough to hoist a Flash Flood Watch. Focus turns to Saturday evening and overnight for the next potential round of severe weather. Mid-atmospheric ridging in the wake of passage of aforementioned H5 low/MCV will inhibit development during the day. May start to see development by late afternoon as nose of ULJ from northern Rockies system begins suppressing ridging. Short term models showing a weak convergence/deformation zone across northwest part of the CWA. Convective temperatures are in the low to mid-80s and temperatures, so it will be close. Better upper level forcing occurs during the evening and overnight hours. Moisture influx during the overnight increases with a corresponding of MUCAPE into the 2K-4K range. SPC SSEO member each depicting MCS with quasi- linear nature moving into north central Nebraska by 06-07 utc. Expect activity to weaken toward day break as jet streak/upper wave moves into northern plains. Convection will help drive associated frontal boundary into southeast part of forecast area. Redevelopment late Sunday looks possible as another disturbance moves through large scale flow and activates storms along quasi- stationary frontal boundary draped across eastern part of the CWA. Upper flow becomes more meridional Sunday night into Monday, thus boundary will not move much. There is some indication focus of moisture will direct east and south; however, will have to monitor possibility of training convection. Depending how persistent Saturday night-Sunday convection is, and how much rainfall convection produces Sunday afternoon through Monday - later shifts may need to consider watch as soils become increasingly saturated. Medium range somewhat nebulous, as flow split leaving quasi- barotropic low parked over Texas. Some ensembles cut-off low completely leaving northern stream ridging across Nebraska. This would shut off precipitation chances; otherwise may experience periodic threat of showers and storms into late next week. NBM trends toward low-chance precipitation chances through the period. Temperatures will be dependent on clouds and precipitation, but are trending cooler than normal for late May. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 631 PM CDT Fri May 22 2020 Primary concern for the next few hours is ongoing severe weather across eastern Nebraska. Have received multiple funnel clouds tonight. Tornadoes are a possibility. In addition to severe weather, ceilings will be at MVFR and then IFR criteria over the TAF period. Ceilings should lower to MVFR criteria by 01Z. By 04Z, ceilings should be at IVR criteria and should lift until 14Z. Visibilities will be reduced in areas of heavy rain and thunderstorms. After the storms have passed, winds are expected to be light and variable. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fortin AVIATION...Fajman
Hazardous weather outlook, May 22, 4:30 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 430 PM CDT Fri May 22 2020 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053- 231130- Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope- Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax- Dodge-Washington-Butler-Saunders-Douglas-Sarpy- 430 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Saturday There is a chance for a few thunderstorms to approach severe limits this evening in parts of east central Nebraska and west central Iowa, mainly from about 5 pm to 8 pm. The main hazards would be hail to near quarter size and gusty winds. Thunderstorms may also produce locally heavy rain in parts of eastern Nebraska and southwest Iowa today and tonight. Most locations should see less than an inch of rain, but some pockets of over 2 inches could occur. Localized small stream flooding could occur. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Severe thunderstorms are possible mainly Saturday night, mostly over parts of northeast Nebraska. Storms could produce damaging winds and hail. There is another chance for severe storms from late Sunday afternoon into Sunday night. Additional thunderstorm activity is possible from Monday into Thursday. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight. IAZ079-080-090-091-NEZ065>068-078-088>093-231130- Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 430 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Saturday A few thunderstorms will be capable of reaching severe limits early this evening in parts of southeast Nebraska and southwest Iowa, mainly from about 5 pm to 8 pm. The main hazards would be hail up to golf ball size and gusty winds. An isolated tornado cannot be ruled out if enough breaks in the clouds occur. Thunderstorms may also produce locally heavy rain in parts of southeast Nebraska and southwest Iowa today and tonight. Most locations should see less than an inch of rain, but some pockets of over 2 inches could occur. Localized small stream flooding could occur. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Severe thunderstorms are possible mainly Saturday night, mostly over parts of northeast Nebraska. Storms could produce damaging winds and hail. There is another chance for severe storms from late Sunday afternoon into Sunday night. Additional thunderstorm activity is possible from Monday into Thursday. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need briefly this evening. Spotter activation may be needed Saturday night, and again Sunday afternoon.
In the hours before
Special weather statement, May 22, 6:06 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CDT Fri May 22 2020
NEZ065-066-078-089-222330-
Seward NE-Gage NE-Lancaster NE-Saline NE-
606 PM CDT Fri May 22 2020
...SPECIAL WEATHER STATEMENT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorms
capable of producing funnel clouds across northern Saline, southern
Lancaster and northern Gage Counties.
Locations impacted include...
Crete, Wilber, Friend, Dorchester, Cortland, Clatonia, Hallam,
Pickrell, Adams, Cordova and Olive Creek State Recreation Area.
LAT...LON 4046 9698 4057 9737 4074 9737 4064 9691
4047 9646 4044 9646 4033 9659
TIME...MOT...LOC 2303Z 190DEG 48KT 4064 9693
AlbrightLocal storm report, May 22, 6:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
640 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TORNADO BARNESTON 40.04N 96.58W
05/22/2020 GAGE NE PUBLIC
CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM
BARNESTON. FOLLOW UP WITH REPORT INDICATED
THAT THERE WAS A BRIEF TOUCH DOWN.
&&
PFSpecial weather statement, May 22, 6:45 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
645 PM CDT Fri May 22 2020
NEZ068-090-230015-
Otoe NE-Johnson NE-
645 PM CDT Fri May 22 2020
...SPECIAL WEATHER STATEMENT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Tecumseh, or 23 miles east of Beatrice, moving north at
30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. This storm is capable of producing funnel clouds as well.
Locations impacted include...
Tecumseh, Sterling, Burr and Crab Orchard.
LAT...LON 4027 9641 4049 9647 4053 9646 4055 9619
4029 9618
TIME...MOT...LOC 2342Z 171DEG 34KT 4037 9632
SFORTINSpecial weather statement, May 22, 6:53 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 653 PM CDT Fri May 22 2020 NEZ090-092-230030- Pawnee NE-Johnson NE- 653 PM CDT Fri May 22 2020 ...SPECIAL WEATHER STATEMENT... At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Pawnee City, or 24 miles northwest of Seneca, moving north at 30 mph. Funnel clouds may occur with this storm, as well as pea size hail and winds in excess of 30 mph. Locations impacted include... Burchard, Steinauer and Lewiston. LAT...LON 4001 9618 4002 9641 4027 9641 4029 9617 TIME...MOT...LOC 2352Z 184DEG 24KT 4013 9631 SFORTIN
Special weather statement, May 22, 7:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
714 PM CDT Fri May 22 2020
NEZ090-092-230045-
Pawnee NE-Johnson NE-
714 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTH CENTRAL PAWNEE
COUNTIES UNTIL 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tecumseh, or 25 miles east of Beatrice, moving north at 25 mph.
Intermittent funnel clouds and penny size hail will be possible with
this storm.
Locations impacted include...
Tecumseh, Sterling, Cook and Crab Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4025 9639 4050 9647 4052 9646 4052 9615
4024 9616
TIME...MOT...LOC 0014Z 166DEG 24KT 4034 9627
SFORTINSpecial weather statement, May 22, 7:33 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 733 PM CDT Fri May 22 2020 NEZ091-093-230100- Nemaha NE-Richardson NE- 733 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NEMAHA AND WESTERN RICHARDSON COUNTIES UNTIL 800 PM CDT... At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Verdon, or 11 miles west of Falls City, moving north at 25 mph. Nickel size hail will be possible with this storm, along with intermittent funnel clouds. The tornado threat is low at this time. Locations impacted include... Humboldt, Verdon, Stella, Shubert, Dawson, Salem and The Highway 75 And 8 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4001 9568 4000 9592 4028 9601 4028 9563 TIME...MOT...LOC 0032Z 177DEG 22KT 4011 9582 SFORTIN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:14 PM CDT | Special Weather Statement | OAX | Johnson | 31 min |
| May 22, 7:28 PM CDT | Areal Flood Advisory | OAX | Lancaster | 5 hr |
| May 22, 7:33 PM CDT | Special Weather Statement | OAX | Richardson | 27 min |
| May 22, 8:09 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 36 min |
| May 22, 8:40 PM CDT | Areal Flood Advisory | OAX | Johnson | 3 hr |
| May 22, 11:54 PM CDT | Areal Flood Advisory | OAX | Johnson, Nemaha, Pawnee | 9 hr |
| May 23, 12:00 AM CDT | Areal Flood Advisory | OAX | Gage, Lancaster | 9 hr |
| May 23, 2:09 AM CDT | River Flood Warning | OAX | Lancaster | 6 hr |
| May 23, 8:26 AM CDT | River Flood Warning | OAX | Saline | 4 hr |
| May 23, 9:11 AM CDT | Areal Flood Advisory | OAX | Saline | 7 hr |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.